Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 201, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 12, 2006, 8:44 AM EDT for Colleton County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2006, 8:44 AM EDT (12:44 UTC)
- Expired
- Aug 12, 2006, 9:30 AM EDT
- In force
- 46 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 54 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 0.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 121244
SVRCHS
SCC029-121330-
/O.NEW.KCHS.SV.W.0201.060812T1244Z-060812T1330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
844 AM EDT SAT AUG 12 2006
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA
* UNTIL 930 AM EDT
* AT 839 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WALTERBORO...OR ABOUT OVER WALTERBORO...MOVING SOUTHEAST AT 25 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
WALTERBORO...
ROUND O...
COTTAGEVILLE...
JACKSONBORO...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3293 8080 3308 8071 3308 8069 3297 8042
3288 8039 3287 8040 3283 8040 3277 8044
3273 8044
$$2 follow-up statements
000
WWUS52 KCHS 121311
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
912 AM EDT SAT AUG 12 2006
SCC029-121330-
/O.CON.KCHS.SV.W.0201.000000T0000Z-060812T1330Z/
COLLETON SC-
912 AM EDT SAT AUG 12 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR COLLETON COUNTY...
AT 909 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR NEYLES...OR ABOUT 6 MILES SOUTHEAST OF WALTERBORO...
MOVING SOUTHEAST AT 20 MPH.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.
LAT...LON 3293 8080 3308 8071 3308 8069 3297 8042
3288 8039 3287 8040 3283 8040 3277 8044
3273 8044
$$000
WWUS52 KCHS 121329
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
929 AM EDT SAT AUG 12 2006
SCC029-121337-
/O.EXP.KCHS.SV.W.0201.000000T0000Z-060812T1330Z/
COLLETON SC-
929 AM EDT SAT AUG 12 2006
...THE SEVERE THUNDERSTORM WARNING FOR COLLETON COUNTY WILL EXPIRE AT
930 AM EDT...
AT 927 AM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE. HOWEVER...WIND GUSTS OF UP TO 45 MPH ARE
STILL POSSIBLE IN AND AROUND JACSKONBORO AND ASHEPOO THROUGH 945 AM.
REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL EMERGENCY
MANAGEMENT OR LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY
RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHARLESTON.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.
LAT...LON 3293 8080 3308 8071 3308 8069 3297 8042
3288 8039 3287 8040 3283 8040 3277 8044
3273 8044
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:45 AM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Aug 12, 4:45 AM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
445 AM EDT SAT AUG 12 2006
.SHORT TERM /TODAY THROUGH MONDAY NIGHT/...OBSERVATIONS SITES AND
MSAS ANALYSIS FIELDS SHOW THE LOCATION OF THE SURFACE FRONT TO BE
APPROXIMATELY ALONG THE SAVANNAH RIVER THIS MORNING. WINDS FROM
TYBEE ISLAND AND NORTH ARE REPORTING NORTHEAST WINDS...WHILE SOUTH
OF THE BOUNDARY WINDS REMAIN WEST TO SOUTHWEST.
NAM INDICATES THE COLD FRONTAL BOUNDARY DROPPING SOUTH THROUGH THE
CWA TODAY AND BELOW THE FORECAST AREA BY THE EVENING HOURS. BEHIND
THE SOUTHWARD DESCENDING FRONT...SEVERAL VORT MAXES MOVE EAST
THROUGH THE SOUTH CAROLINA COUNTIES WHILE ROUNDING THE BASE OF THE
UPPER TROUGH. ABUNDANT LOW LEVEL MOISTURE AND ASSOCIATED FRONTAL
INSTABILITY WILL ALLOW FOR PROMINENT CLOUD COVER THROUGHOUT MOST OF
THE DAY. THIS WILL SUPPRESS DIURNAL HEATING AND INSTABILITY...YET
PROXIMITY OF UPPER TROUGH AND SHORTWAVE ENERGY WILL BE SUFFICIENT TO
KEEP SHOWERS AND THUNDERSTORMS LIKELY. WILL MAINTAIN HIGHEST POPS IN
THE SOUTH CAROLINA ZONES DURING THE DAY...WITH GEORGIA ZONES HAVING
HIGHER POPS DURING THE EVENING AND OVERNIGHT AS THE FRONT AND
ASSOCIATED ENERGY MOVE SOUTH.
QUITE A TEMPERATURE GRADIENT IS POSSIBLE ACROSS THE FORECAST AREA
TODAY. SOUTH CAROLINA ZONES LOCATED NORTH OF THE FRONT WILL ONLY MAX
OUT IN THE MID 80S THIS AFTERNOON...WHILE SOUTHEAST GEORGIA ZONES
COULD STILL RISE TO AROUND 90 DEGREES. LOWS TONIGHT AND INTO SUNDAY
MORNING WILL ALSO BE COOLER...RANGING FROM THE UPPER 60S FAR INLAND
COUNTIES THE MID 70S CLOSER TO THE COAST.
AXIS OF THE UPPER TROUGH MOVES OFFSHORE AND SURFACE HIGH PRESSURE TO
THE NORTHEAST CONTINUES TO RIDGE SOUTHWARD ON SUNDAY. MOST OF THE
ENERGY WILL HAVE DROPPED SOUTH OF THE CWA FOLLOWING THE FRONTAL
BOUNDARY. SHOWER AND THUNDERSTORM CHANCES WILL DECREASE
ACCORDINGLY...AS DRIER AIR ALSO BEGINS TO FILTER DOWN WITHIN A
NORTHEAST FLOW. WITH THE COOLER TEMPERATURES IN PLACE AGAIN ON
SUNDAY...THERE WILL NOT BE THE TYPICAL AFTERNOON SEABREEZE
INSTABILITY TO PROVIDE A FOCUS FOR CONVECTION. GFS MODEL SOUNDING IS
GIVING CAPES BELOW 1000 J/KG...SO CONFIDENCE IS LOW THAT THERE WILL
BE MUCH SHOWER AND THUNDERSTORM ACTIVITY AT ALL. AT THIS POINT WILL
TREND DOWNWARD WITH PROBABILITIES...AND DROP POPS TO SLIGHT CHANCE
ALL ZONES FOR SUNDAY AFTERNOON.
SURFACE PRESSURE DROPS MONDAY AFTERNOON AS THE CENTER OF THE HIGH
MOVES OFFSHORE. LOW LEVEL FLOW WILL VEER FROM NORTHEAST TO SOUTHEAST
DURING THE AFTERNOON...SO EXPECT HIGH TEMPERATURES TO REBOUND INTO
THE UPPER 80S. WITH HIGH PRESSURE ALOFT REBUILDING OVER THE
SOUTHEAST ON MONDAY AND DRY AIR STILL IN PLACE...EXPECT SHOWER AND
THUNDERSTORM DEVELOPMENT TO BE HINDERED ENOUGH TO LEAVE OUT POPS FOR
MONDAY.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...NO CHANGES WERE MADE TO THE
EXTENDED FORECAST THIS MORNING.
&&
.MARINE...FRONTAL BOUNDARY IS FOUND ACROSS THE FAR NRN GA WATERS
THIS MORNING...WITH WINDS HAVING RECENTLY SHIFTED TO NE AT TYBEE
ISLAND. FRONT WILL BE SLOW IN PROGRESSING S THRU THE DAY...BUT WITH
DEVELOPING WEDGE AND OVER RUNNING RAINS EXPECTED...WILL SEE THE
FRONT SHIFTING S TODAY...AND CONTINUING S OF THE WATERS TONIGHT.
PINCHED GRADIENT WILL FORM FROM LATE TODAY THRU LATE SUN...AND WITH
FAVORABLE NE FETCH HAVE GONE AHEAD AND ADDED SCA HEADLINES FOR CHS
HARBOR...THE NRN SC WATERS AND THE OUTER GA WATERS.
NE SURGE WILL ALLOW FOR WINDS TO APPROACH 15 OR 20 KT THIS AFTN ON
THE SC WATERS...AND UP TO 15 OR 20 KT LATE TONIGHT OVER THE GA
WATERS. THESE WINDS WILL THEN CONTINUE THRU MUCH OF SUN...BEFORE
DROPPING OFF LATE AND MORE SO SUN NIGHT AND MON AS WEDGE BREAKS
DOWN.
SEAS WILL BUILD WITH THE NE FLOW...CLIMBING UP TO AS HIGH AS 4 TO 6
FT FROM LATE TODAY AND TONIGHT THRU LATE SUN AND SUN NIGHT.
BETTER MARINE CONDITIONS TO SET UP DURING THE EARLY TO MIDDLE PART
OF NEXT WEEK AS ATLC HIGH PRES EXTENDS W ACROSS THE REGION.
&&
.AVIATION...VERY DIFFICULT FCST FOR THE TERMINALS THIS MORNING...AND
CERTAINLY COULD SEE SOME AMENDMENTS THRU THE DAY.
HAVE MAINTAINED MVFR CIGS AT CHS THRU THE FCST PERIOD WITH COOL
ONSHORE FLOW BEHIND THE COOL FRONT...AIDED BY SOME ISENTROPIC
LIFTING AND INVERSION IN THE BOUNDARY LAYER. LOOKS LIKE SEVERAL
HOURS OF RAIN OR SHRA AT CHS...WITH ONLY A SLIGHT RISK OF ELEVATED
CONVECTION THIS AFTN.
AT SAV...HAVE GONE WITH AT LEAST MVFR CONDITIONS THRU 13Z...THEN VFR
CIGS THRU SUNSET. HOWEVER...POTENTIAL EXISTS FOR LOWER CONDITIONS
DURING THIS TIME...WITH ALREADY IFR CIGS SHOWING UP AT TBR AND JYL.
WILL AMEND AS NEEDED.
ALSO LOOKING AT A BETTER CHANCE OF CONVECTION THAN AT CHS DUE TO
CLOSER PROXIMITY TO THE FRONT...AND HAVE INCLUDED VCTS TO ACCOUNT
FOR THIS CHANCE DURING THIS AFTN.
&&
.LAKE WINDS...UNLESS WE ACHIEVE MORE PINCHING OF THE PRES GRADIENT
OR STRONGER CAA THAN IS NOW EXPECTED ACROSS LAKE MOULTRIE...WE ARE
LOOKING AT JUST BELOW LAKE WIND ADVISORY CRITERIA FROM LATE TODAY
THRU LATE SUN. HAVE GONE WITH 15-20 KT DURING THIS TIME AND WILL
CONTINUE TO MONITOR.
&&
.RIP CURRENTS...LOCAL RIP CURRENT WORKSHEET COMES UP WITH A
BORDERLINE LOW TO MODERATE RISK TODAY FOR THE NRN BEACHES. AFTER
COORDINATION WITH ILM WILL KEEP MODERATE RISK GOING FOR CHARLESTON
AND COLLETON BEACHES...BUT LOW RISK ELSEWHERE.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SCA AMZ330 FROM LATE THIS AFTN THRU LATE TONIGHT.
SCA AMZ350 FROM LATE THIS AFTN THRU LATE SUN AFTN.
SCA AMZ374 FROM LATE TONIGHT THRU LATE SUN NIGHT.
&&
79/33Hazardous weather outlook, Aug 12, 7:05 AM EDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 705 AM EDT SAT AUG 12 2006 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-131000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 705 AM EDT SAT AUG 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .STRONG THUNDERSTORMS...A FEW STRONG THUNDERSTORMS MAY DEVELOP ACROSS THE AREA TODAY. THESE STORMS ARE MOST LIKELY IN SOUTHEAST GEORGIA TO THE SOUTH OF I-16. SOME OF THE STORMS COULD PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL. PLEASE REFER TO THE DAY ONE CONVECTIVE OUTLOOK FOR ADDITIONAL INFORMATION. .RIP CURRENTS...A STRONG ONSHORE FLOW...THE RECENT LUNAR PERIGEE AND THE POSSIBILITY OF SMALL NORTHEAST SWELLS WILL CAUSE A MODERATE RISK OF RIP CURRENTS ALONG THE CHARLESTON AND COLLETON COUNTY BEACHES TODAY. PLEASE REFER TO THE SURF ZONE FORECAST FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE NECESSARY. 33
In the hours before
Local storm report, Aug 12, 8:29 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
829 AM EDT SAT AUG 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM HAIL 1 W WILLIAMS 33.03N 80.86W
08/12/2006 E1.00 INCH COLLETON SC TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL REPORTED 1 MILE WEST OF
WILLIAMS. WINDS ESTIMATED TO BE 40 MPH.
&&
REVThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:50 AM EDT | Severe Thunderstorm Warning | CHS | Colleton | 55 min |
| Aug 12, 4:04 PM EDT | Lake Wind Advisory | CHS | Berkeley | 13 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.